Alert archive / Minnesota / Flash Flood Watches in 2012
Flash Flood Watch 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood watch at May 5, 2012, 9:24 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It took effect at May 5, 2012, 10:00 PM CDT. It was in force for 112 min.
The area
The counties it named.
The facts
- Issued
- May 5, 2012, 9:24 PM CDT (02:24 UTC)
- In effect from
- May 5, 2012, 10:00 PM CDT
- Expired
- May 5, 2012, 11:52 PM CDT
- In force
- 112 min
- Issued by
- NWS Grand Forks, ND
- Flood severity
- None
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 163 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
175 WGUS63 KFGF 060224 FFAFGF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE GRAND FORKS ND 924 PM CDT SAT MAY 5 2012 ...HEAVY RAIN POSSIBLE TONIGHT... .THUNDERSTORMS OVER EASTERN SOUTH DAKOTA WILL MOVE INTO EXTREME SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA OVERNIGHT. THE THUNDERSTORMS COULD PRODUCE 1 TO 2 INCHES WITH LOCALLY UP TO 3 INCHES OF RAINFALL IN A SHORT TIME PERIOD. HIGH RAINFALL RATES OVER THE COURSE OF AN HOUR OR SO COULD OVERWHELM LOCAL STORM DRAINAGE SYSTEMS. THE CHANCES FOR HEAVY RAINFALL WILL DIMINISH BY SUNDAY MORNING. MNZ029>031-040-NDZ053-061200- /O.NEW.KFGF.FF.A.0001.120506T0300Z-120506T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-RICHLAND- INCLUDING THE CITIES OF...BRECKENRIDGE...FERGUS FALLS... NEW YORK MILLS...ELBOW LAKE...WAHPETON 924 PM CDT SAT MAY 5 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL MINNESOTA AND SOUTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN WEST CENTRAL MINNESOTA...EAST OTTER TAIL...GRANT...WEST OTTER TAIL AND WILKIN. IN SOUTHEAST NORTH DAKOTA...RICHLAND. * UNTIL 7 AM CDT SUNDAY * THUNDERSTORMS PRODUCING 1 TO 2 INCHES WITH LOCALLY 3 INCHES IN A SHORT TIME PERIOD COULD OVERWHELM STORM DRAINAGE SYSTEMS IN SOME PLACES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ JR
1 follow-up statement
315 WGUS63 KFGF 060452 FFAFGF FLOOD WATCH NATIONAL WEATHER SERVICE GRAND FORKS ND 1152 PM CDT SAT MAY 5 2012 MNZ029>031-040-NDZ053-060600- /O.CAN.KFGF.FF.A.0001.000000T0000Z-120506T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-RICHLAND- INCLUDING THE CITIES OF...BRECKENRIDGE...FERGUS FALLS... NEW YORK MILLS...ELBOW LAKE...WAHPETON 1152 PM CDT SAT MAY 5 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL MINNESOTA AND SOUTHEAST NORTH DAKOTA HAS BEEN CANCELLED. THE BAND OF HEAVY THUNDERSTORMS HAS MOVED SOUTHEAST OF THE WATCH AREA AND HEAVY RAINFALL IS NO LONGER EXPECTED OVER THE WATCH AREA. $$ BRAMER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at May 5, 9:19 PM CDT, 5 minutes earlier.
Area forecast discussion, May 5, 9:19 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 919 PM CDT SAT MAY 5 2012 .DISCUSSION... FORECAST CHALLENGE OVERNIGHT WILL BE HEAVY RAIN POTENTIAL IN THE SOUTHERN FORECAST AREA. WIDESPREAD THUNDERSTORM ACTIVITY ACROSS EASTERN SOUTH DAKOTA WILL MOVE NORTHEASTWARD AND SHOULD IMPACT EXTREME SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATER TONIGHT. PRECIPITABLE WATER VALUES IN THE SOUTHERN AREAS OVERNIGHT SHOULD BE 140-150 PERCENT OF NORMAL FOR EARLY MAY. FORECAST SOUNDING INDICATE A DEEP SATURATED LAYER BY 06Z UP TO AROUND 750 MB. K INDEX VALUES ACROSS THE SOUTHERN AREAS SHOULD CLIMB INTO THE 30-35 RANGE LATE TONIGHT. WATER VAPOR IMAGERY WAS SHOWING A NORTHEASTWARD EXTENSION OF MID LEVEL MOISTURE IN THE SOUTHWESTERLY FLOW ALOFT. VERY SHALLOW DRY LAYER WITH EASTERLY FLOW SHOULD QUICKLY BE OVERWHELMED BY THE CONVECTION. AN AREA OF STRONG 850 MILLIBAR WARM ADVECTION SHOULD CONTINUE TO ENHANCE LOW LEVEL LIFT AND MAINTAIN THUNDERSTORM ACTIVITY THROUGHOUT THE NIGHT. THUS...1 TO 2 INCH AMOUNTS OF RAIN...WITH LOCALLY 3 INCHES ARE POSSIBLE IN AREAS WITH HIGH RAINFALL RATES. TRAINING THUNDERSTORMS ARE POSSIBLE IN WEST CENTRAL MINNESOTA PER NESDIS SPENES MESSAGE. RAINFALL WILL DECREASE AND SHIFT INTO EASTERN MINNESOTA TOWARD SUNRISE WITH THE APPROACHING COLD FRONT FROM CENTRAL NORTH DAKOTA. && .AVIATION... EXPECT CEILINGS TO DROP INTO IFR CATEGORY WITH SHOWER AND THUNDERSTORM ACTIVITY OVERNIGHT. CONDITIONS WILL IMPROVE FROM WEST TO EAST DURING THE DAY ON SUNDAY. SURFACE WINDS WILL SWITCH FROM EAST SOUTHEAST TO WESTERLY DURING THE DAY ON SUNDAY. KDVL MAY GUSTY CONDITIONS IN THE EARLY TO MID AFTERNOON. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR NDZ053. MN...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR MNZ029>031-040. && BRAMER
Hazardous weather outlook, May 5, 5:36 AM CDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 536 AM CDT SAT MAY 5 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 536 AM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. SHOWERS WILL SPREAD OVER THE AREA TONIGHT WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 10:01 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 22 min |
Nearby
Flash Flood Watches in Minnesota, 2012Flash Flood Watches in North Dakota, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.